Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 59, NWS Sioux Falls, SD

June 15, 2006Bon Homme County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 15, 2006, 4:29 AM CDT for Bon Homme County, Yankton County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2006, 4:29 AM CDT (09:29 UTC)
Expired
Jun 15, 2006, 5:00 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Bon Homme County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:52 AM CDTTSTM WND GST 604 Ssw Utica, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 150930
SVRFSD
SDC009-135-151000-
/O.NEW.KFSD.SV.W.0059.060615T0929Z-060615T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 AM CDT THU JUN 15 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 500 AM CDT

* AT 429 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF SCOTLAND TO 7
  MILES SOUTHWEST OF TABOR...OR ALONG A LINE EXTENDING FROM 29 MILES
  NORTHWEST OF YANKTON TO 18 MILES WEST OF YANKTON...MOVING NORTHEAST
  AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   TABOR AROUND 440 AM CDT...
   SCOTLAND AROUND 445 AM CDT...
   YANKTON...UTICA AROUND 500 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4313 9792 4286 9775 4287 9738 4316 9740

$$

GH
2 follow-up statements
000 
WWUS53 KFSD 150948
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 AM CDT THU JUN 15 2006

SDC009-150957-
/O.CAN.KFSD.SV.W.0059.000000T0000Z-060615T1000Z/
BON HOMME SD-
447 AM CDT THU JUN 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR BON HOMME COUNTY IS
CANCELLED...

LAT...LON 4313 9761 4287 9762 4287 9738 4314 9739

$$

SDC135-151000-
/O.CON.KFSD.SV.W.0059.000000T0000Z-060615T1000Z/
YANKTON SD-
447 AM CDT THU JUN 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR YANKTON COUNTY...

AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF LESTERVILLE
TO 10 MILES SOUTHWEST OF UTICA...OR ALONG A LINE EXTENDING FROM 19
MILES NORTHWEST OF YANKTON TO 11 MILES WEST OF YANKTON...MOVING
NORTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   UTICA AROUND 455 AM CDT...
   YANKTON AROUND 500 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4313 9761 4287 9762 4287 9738 4314 9739

$$

GH
000 
WWUS53 KFSD 151001
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 AM CDT THU JUN 15 2006

SDC135-151011-
/O.EXP.KFSD.SV.W.0059.000000T0000Z-060615T1000Z/
YANKTON SD-
501 AM CDT THU JUN 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR YANKTON COUNTY EXPIRED AT 500
AM CDT...

THE STORMS ARE NO LONGER SEVERE.

LAT...LON 4313 9761 4287 9762 4287 9738 4314 9739

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:20 AM CDT, 9 minutes earlier.

Area forecast discussion, Jun 15, 4:20 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT THU JUN 15 2006

.DISCUSSION...
UPPER SHORTWAVE LIFTING NORTHEAST THROUGH CENTRAL NEBRASKA EARLY
THIS MORNING SHOULD MAINTAIN AREA OF PRECIP OVER CENTRAL/EASTERN
PORTIONS OF THE CWA THIS MORNING...ALTHOUGH EXPECT GRADUAL DECREASE
IN COVERAGE AS THE PRECIP SHIFTS EAST...SO WILL GO WITH HIGHEST POPS
THROUGH MID MORNING...THEN TAPER INTO LOWER CHANCE RANGE THROUGH THE
EARLY AFTERNOON OVER FAR EASTERN AREAS. SIMILAR TO YESTERDAY...THINK
LINGERING CLOUDS FROM MORNING MCS WILL HOLD TEMPS DOWN ACROSS THE
NORTHEAST CWA THIS AFTERNOON. DEEPER AND STRONGER SOUTHERLY FLOW AS
THE LOW LEVEL JET SHIFTS EAST SHOULD HELP THAT AREA MIX WARMER THAN
YESTERDAY...BUT WILL FAVOR THE COOLER MAV GUIDANCE AND HAVE BACKED
HIGHS INTO THE LOWER 80S ACROSS SWRN MN FOR THIS AFTERNOON.

AFTER THIS RAIN PASSES TO THE EAST...LATE AFTERNOON/EARLY EVENING
SHOULD BE DRY BEFORE NEXT SHORTWAVE APPROACHES FROM THE SOUTHWEST.
THIS WAVE WILL INTERACT WITH LOW LEVEL BOUNDARY...WHICH SHOULD BE
SITUATED ACROSS THE WESTERN CWA...AND THINK ANY SEVERE WEATHER AHEAD
OF THE WAVE DURING THE LATE EVENING...SHOULD TRANSITION TO HEAVY
RAIN BEING A GREATER THREAT DURING THE OVERNIGHT HOURS. THIS
ACTIVITY SHOULD LIFT NORTHEAST OUT OF THE CWA EARLY FRIDAY
MORNING... WITH FOCUS SHIFTING TO SOUTHEAST CWA FOR FRIDAY NIGHT AS
MAIN UPPER TROUGH PUSHES EAST INTO THE CWA. GFS SEEMS TO HANDLE THE
PROGRESSION OF THIS TROUGH FAIRLY WELL...IN FACT BASE FIELDS OF ALL
MODELS PRETTY SIMILAR IN DEVELOPING SOUTHERN STREAM TROUGH OVER THE
CENTRAL/SOUTHERN PLAINS WHILE KEEPING BROADER TROUGH IN THE NORTHERN
STREAM OVER US. THIS SETUP SHOULD SHUNT ANY RETURN OF GULF MOISTURE
OFF TO OUR EAST FOR THE WEEKEND...AND OTHER THAN A FEW LINGERING
TSRA IN THE FAR SOUTHEAST SATURDAY MORNING...SHOULD BE A DRY AND
SEASONABLE WEEKEND.

NO SIGNIFICANT CHANGES TO LONGER RANGE THIS MORNING WITH MORE ACTIVE
WEATHER EXPECTED TO OCCUR IN THE NEXT 24-48 HOURS.

&&

.AVIATION...
MOD TO STG SOUTHERLY WINDS JUST OFF THE SFC TO PRODUCT POTENTIAL
FOR LLWS AT TAF SITES EARLY THIS MRNG...ESPECIALLY KFSD WHERE
DECOUPLING HAS BEEN MOST PRONOUNCED. OTHRW...AIRMASS MOIST AND
UNSTABLE FOR SCT TSRA ACRS TWB RTES THIS MRNG...WITH ACTIVITY
SUBSIDING LATER THIS MRNG. GENERALLY VFR...EXCEPT AT/NR TSRA WHERE
MVFR VIS/SIGS CAN BE EXPECTED ACCOMPANIED BY SOME HAIL AND VERY
HEAVY RAIN. MORE TSRA AFT 16/00Z AS FRONTAL BOUNDARY APPROACHES
WESTERN PART OF CWA...AND STG UPPER LEVEL DISTURBANCE PASSES THRU
OVERNIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/GH
Hazardous weather outlook, Jun 14, 9:49 PM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 PM CDT WED JUN 14 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
949 PM CDT WED JUN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL MOVE OVER SOUTH CENTRAL SOUTH DAKOTA
BY MIDNIGHT...AND THEN OVER THE JAMES VALLEY AFTER MIDNIGHT. A
FEW STORMS COULD CONTAIN NICKEL SIZE HAIL AND 60 MPH WINDS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH AND EAST OF
A LINE FROM HURON SOUTH DAKOTA TO STORM LAKE IOWA LATER TONIGHT.
AT THE PRESENT TIME...THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT HALF INCH DIAMETER HAIL AND 50 MPH WINDS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA
AND NORTHWEST IOWA INTO THURSDAY MORNING. NO SEVERE WEATHER IS
EXPECTED WITH THIS ACTIVITY. THERE IS A BETTER CHANCE OF SEVERE
THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST SOUTH DAKOTA THURSDAY
EVENING...THEN SPREADING INTO SOUTHWEST MINNESOTA AND FAR
NORTHWEST IOWA LATER THURSDAY NIGHT. ISOLATED SEVERE STORMS
PRODUCING PENNY TO NICKEL SIZE HAIL WILL BE POSSIBLE DURING THIS
TIME.

ANY THUNDERSTORMS SHOULD WANE DURING THE MORNING FRIDAY...WITH
REDEVELOPMENT AGAIN POSSIBLE THROUGHOUT THE AREA BY FRIDAY
EVENING. A WEAKENING MID LEVEL CAP...ALONG WITH BETTER RETURN OF
LOW LEVEL MOISTURE...COULD LEAD TO DEVELOPMENT OF SEVERE STORMS
FRIDAY EVENING. AT THIS TIME...THERE IS STILL SOME UNCERTAINTY
REGARDING WHERE THE GREATER CHANCE OF SEVERE WEATHER WILL
BE...HOWEVER IT APPEARS THE MOST LIKELY THREAT WILL BE LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM CDT IN SOUTH
CENTRAL SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jun 15, 1:25 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
125 AM CDT THU JUN 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             3 S MERIDEN             42.75N 95.63W
06/15/2006  E0.88 INCH       CHEROKEE           IA   LAW ENFORCEMENT

            LOTS OF NICKEL SIZED HAIL. VERY HEAVY RAIN ACCOMPANIED
            THE HAIL CAUSING PONDING ON HIGHWAYS.

&&

GHARMON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:14 PM CDTSevere Thunderstorm WarningFSDGregory46 min
Jun 14, 11:49 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory56 min
Jun 15, 12:39 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory51 min
Jun 15, 12:44 AM CDTSevere Thunderstorm WarningFSDBrule46 min
Jun 15, 3:41 AM CDTSevere Thunderstorm WarningFSDBon Homme49 min
Jun 15, 1:50 PM CDTWind AdvisoryFSDBrookings, Clay, Lake, Lincoln, McCook, Minnehaha and 4 more3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.